Thunderstorm Wind, St. Louis
- When
- July 5, 8:05 PM CST
- Where
- St. Louis County, Ballwin
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 38.583, -90.567
The third in a series of severe thunderstorms pounded west and central St. Louis County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
The third in a series of severe thunderstorms pounded west and central St. Louis County. Wind gusts estimated at 70 mph downed numerous trees and power lines. At least 200,000 people lost power due to the evening storms. Many areas did not get power restored for several days.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 5, 3:40 PM CST, 4 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 440 PM CDT MON JUL 5 2004 .DISCUSSION... AREA RMNS IN THE WAITING MODE FOR THE NXT ROUND OF CNVTN WITH MANY PARAMETERS FAVORING REDVLPMT OF TSRA ERY THIS EVE. OF IMMEDIATE CONCERN IS OUTFLO BNDRY FROM THIS MRNGS CNVTN...WHICH HAS BCM QSTNRY NR POF WHILE W EDGE HAS PUSHED NE TO BTWN KCOU-KSTL. AMS ALG/S OF BNDRY XTRMLY UNSTBL WITH SFC BASED CAPES OF NR 5000 VCNTY SW MO. WRM MID LVL TEMPS INDICATED ON 18Z KSGF SNDG APRS TO BE KPG SFC-BASED ACTIVITY IN CHECK SO FAR...HWVR SINCE 2020Z CNVTN APRS TO BE INCRG/PERHAPS BCMG SFC BASED N AND JUST NE OF KJLN. BLV ARCH OF SHTWV WL CONT TO COOL MID LVLS...AND EXPECT CNVTN TO DVLP/EXPAND NWD INTO NE MO OVR NXT FEW HRS. TORNADO WATCH JUST ISSUED FOR MUCH OF CWFA TIL 03Z. THIS EVES CNVTN WL MV E DURG THE EVE AND GRDL PUSH E OF FA BY 06Z...GIVING AREA A BIT OF A LULL. HWVR...MCS EXPECTED TO DVLP OVR PLAINS OVRNGT WL ALSO BE PUSHING E...AND SHUD SPREAD TSRA BACK ACR FA DURG THE MRNG/ERY AFTN ON TUE. PCPN SHUD THEN SWEEP OUT OF SE SECTIONS OF FA ON TUE EVE AS WK CDFNT PUSHES THRU. GOING FCSTS HAS A GD HNDL ON THIS...SO ONLY MINOR CHGS RQRD FOR TUE/TUE NGT. NWP OUTPUT SUGGESTING THE NXT THRT OF PCPN WL BE ELEVATED CNVTN WED NGT/THU AS RETURN FLO PROVIDES ISENTROPIC LFT FOR NWD RBND OF UNSTBL AMS. SINCE 12Z RUNS WERE FIRST TO PICK UP ON THIS...WL KP POPS AOB 20 ATTM AND LET MID SHIFT CHECK OUT 00Z RUNS TO SEE IF THIS TREND CONTS. HARD TO GET TOO SPECIFIC WITH TEMPS TRENDS OVR NXT 24 HRS DUE TO IMPACT OF CNVTN. GOING VALUES STILL LK TO BE A GD FIRST APPROXIMATION...SO ONLY MINOR CHGS RQRD. IN THE LONG TERM...AN EXTENDED PERIOD OF SUMMERTIME HEAT AND HUMIDITY APR TO BE IN THE OFFING AS UPR RDG BUILDS OVR S HLF OF COUNTRY. && .LSX WATCHES/WARNINGS/ADVISORIES... .MO...TORNADO WATCH RUFLY ALG-N OF KVIH-KSUS TIL 03Z. .IL...TORNADO WATCH RUFLY ALG-N OF KBLV-KTAZ TIL 03Z. && TRUETT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 430 PM CDT MON JUL 5 2004 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-061100- ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL- COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON- JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION- MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE- PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES- ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN- WASHINGTON-WASHINGTON IL- 430 PM CDT MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND EASTERN MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...THIS EVENING AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT. THUNDERSTORMS ARE DEVELOPING IN SOUTHWEST MISSOURI AND WILL MOVE INTO CENTRAL AND EASTERN MISSOURI THIS EVENING...AND FURTHER INTO SOUTHWEST AND WEST CENTRAL ILLINOIS TONIGHT. THE PRIMARY SEVERE WEATHER THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. HOWEVER...BECAUSE OF THE EXTREME INSTABILITY OF THE ATMOSPHERE...BRIEF TORNADO TOUCHDOWNS WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED TO REDEVELOP ON TUESDAY AFTERNOON AHEAD OF A COLD FRONT WHICH WILL PASS THROUGH THE AREA TUESDAY EVENING OR OVERNIGHT TUESDAY NIGHT. SOME OF THE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. AFTER THE COLD FRONT MOVES THROUGH WE CAN EXPECT A BREAK IN THE THUNDERSTORM ACTIVITY THROUGH THE END OF THE WORK WEEK. THE CHANCE FOR THUNDERSTORMS WILL RETURN FOR LATE SATURDAY AND SUNDAY AS HUMID AND UNSTABLE AIR RETURNS TO THE AREA. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING AND TONIGHT. CARNEY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
846 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL VALLEY PARK 38.55N 90.48W
07/05/2004 1.00 INCH ST. LOUIS MO TRAINED SPOTTER
1 INCH HAIL AT VALLEY PARK
&&
PRZYBYLINSKIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
849 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0826 PM HAIL KIRKWOOD 38.58N 90.42W
07/05/2004 0.75 INCH ST. LOUIS MO AMATEUR RADIO
DIME SIZE HAIL REPORTED NEAR BIG BEND AND I 270
&&
PRZYBYLINSKIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
849 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0826 PM HAIL KIRKWOOD 38.58N 90.42W
07/05/2004 0.75 INCH ST. LOUIS MO AMATEUR RADIO
DIME SIZE HAIL REPORTED NEAR BIG BEND AND I 270
&&
PRZYBYLINSKIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
854 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND DMG ST. LOUIS 38.64N 90.24W
07/05/2004 ST. LOUIS CITY MO TRAINED SPOTTER
ESTIMATED 60 MPH NEAR OLIVE AND COMPTON - NEAR ST. LOUIS
UNIV.
&&
PRZYBYLINSKIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
854 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND DMG ST. LOUIS 38.64N 90.24W
07/05/2004 ST. LOUIS CITY MO TRAINED SPOTTER
ESTIMATED 60 MPH NEAR OLIVE AND COMPTON - NEAR ST. LOUIS
UNIV.
&&
PRZYBYLINSKISPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 905 PM CDT MON JUL 5 2004 MOC007-019-027-051-103-111-135-137-151-205-060230- AUDRAIN-BOONE-CALLAWAY-COLE-KNOX-LEWIS-MONITEAU-MONROE-OSAGE-SHELBY- 905 PM CDT MON JUL 5 2004 ...THE TORNADO WATCH HAS BEEN CANCELLED FOR PARTS OF NORTHEAST AND CENTRAL MISSOURI... THE THREAT OF SEVERE WEATHER HAS ENDED FOR SECTIONS OF NORTHEAST AND CENTRAL MISSOURI. THEREFORE...THE TORNADO WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES... KNOX...LEWIS...SHELBY...MONROE...AUDRAIN...BOONE...CALLAWAY... MONITEAU...COLE...AND OSAGE. THIS ALSO MEANS THAT THE WATCH IS NO LONGER IN EFFECT FOR COLUMBIA... JEFFERSON CITY...MEXICO...CALIFORNIA...SHELBINA...AND EDINA. TRUETT
The St Louis radar (KLSX), 16 km away, was scanning. The volume nearest the first event began at 02:06 UTC.
5 thunderstorm wind, 4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410792, 5410794, 5410864, 5410788, 5410789, 5410790, 5410791, 5410793, 5410865.